Aa
A
A
A
Close
Epilepsy Community
1.81k Members
Avatar universal

keppra and weight gaim

i take 3000 mg of keppra and 600 mg of tegratol a day,)not a typo) still not fully seizure free and am having alot of dizzy spells.which i was told by my neuro that it was vertigo due to the pollen in the air.  can all this med make me gain weight. not a little person , but have gain about 20 pounds in the last month or so. wating or exercise habbits have not changed. could it be the meds.
2 Responses
Avatar universal
MEDICAL PROFESSIONAL
Hi birdy870,

How are you? Keppra’s main component Levetiracetam, indicated for seizure. It can be taken orally, swallowed with a sufficient quantity of liquid and may be taken with or without food. Drug reaction to the body can be any of the following: fatigue, headache, and dizziness, balance disorder, disturbance in attention, nervousness, irritability, abdominal pain, nausea or vomiting, AND yes, weight increase or anorexia.
You can learn more about this through this link:
http://www.mims.com/Page.aspx?menuid=mng&brief=false#Overdosage

Tegretol, onther other hand is also indicated for seizure. The main component is Carbamazepine. Drug reaction to the body can be: dizziness, ataxia, fatigue, drowsiness, skin reactions, headache, dry mouth, nausea, vomiting, edema, fluid retention, AND increased weight.  More information about this drug can be found in this link:
http://www.mims.com/Page.aspx?menuid=mng&name=Tegretol+LA+film-coated+tab&h=tegretol

If you are bothered by the weight gain, you can always go to your doctor and ask for alternative medications.

I hope this helps. Take care and regards.
Avatar universal
Hi birdy-my son  has been on tegretol for his epilepsy- he gained 20 lbs in less than 1month, and had bouts of dizziness; we discontinued tegretol because of these unbearable side effects, we tried many more meds until we found keppra, which has been a blessing! Seizure control and no adverse side effects! My point is birdy, there are many other meds out there, if you aren't happy with the way you are feeling on your current meds talk to your dr about trying something different, and if your dr doesn't want to help you-find one that will. Good Luck-kimE
Have an Answer?
Top Neurology Answerers
1780921 tn?1499301793
Queen Creek, AZ
Avatar universal
Minneapolis, MN
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease